Posted by Ron Hill on June 14, 2001, at 10:44:12
In reply to Re: I'll Get It Dr Bob...facts for cheetah, posted by Cam W. on June 14, 2001, at 8:47:53
Very well said! Thanks for taking the time to post your $0.02 worth in such an articulate and civil manner. By the way, is your two cents worth Canadian or US? I imagine Canadian, ay?
> First - LOL Tina!
> Second - Any medication can potentially cause damage to the body. One must always weigh the risks versus the benefits of taking medication. With high blood pressure, one must weigh the potential of having a heart attack versus possibly contracting other heart rythmn disturbances; with atherosclerosis prevention, aspirin may keep the artery walls clean with the risk of hemorragic stroke; with insulin it is a choice of staying alive without going into ketoacidosis versus the risk of going into insulin shock, both of which can be deadly.
> There are inherent risks in any medication, but their benefits usually far outweigh these risks. The stigma against mental illness is an added adverse factor affecting treatment. We cannot "snap out of it"; we cannot "wish depression/bipolar disorder/schizophrenia away"; we cannot "eat right", "exercise regularily" (although these last two do help with the symptoms) or "take vitamins" (which are drugs,in themselves).
> The research of the scientific community does bear out these facts. The key to finding the facts is selective reading and asking the person who is relating the advice where they got their information. Scientific advice from Aunt Midge is much less reliable than that coming from Harvard Medical School (unless Aunt Midge is a world reknown psychopharmacologist). That said, even scientific-based information needs to be scrutinized; methods and results need to be checked, tested, and retested.
> Yes, SSRIs with short half-lives can cause withdrawl symptoms (as can benzodiazepines), but with proper medical follow-up these can be managed rather easily, with minimal discomfort.
> My 2¢ - Cam